Missouri, 2019

Flash Flooding and Hail in Missouri, August 29, 2019

August 29, 2019 · NWS EAX · 13 events in 10 counties and zones

Multiple rounds of thunderstorms produced flash flooding, hail round 1 inch, and gusty winds that caused some minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Multiple rounds of thunderstorms produced flash flooding, hail round 1 inch, and gusty winds that caused some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 29, 5:19 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 29, 5:19 AM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
619 AM CDT Thu Aug 29 2019

.Discussion...
Issued at 255 AM CDT THU AUG 29 2019

As the surface ridge which provided ideal weather over the last
couple of days continues to advect eastward, low-level moisture
will begin to build back into the area this morning ahead of a
cold front expected to affect the area later today with storm
potential, some strong to severe. For the morning hours, humidity
will begin to increase as dew points rise into the low to mid 70s
by this afternoon. Temps will rise into the mid to upper 80s,
making for overall muggy conditions ahead of storm development
later this evening and into the overnight.

An upper-level trough advancing over the Great Lakes today will keep
strongest flow aloft north of the local area, though with the
arrival of aforementioned low-level moisture, strong destabilization
is expected this afternoon and evening, with MLCAPE values ranging
from 3500 to 4000 J/kg. With the northern placement of the
strongest flow aloft, deep layer shear values will be somewhat
contained, locally, though initial storms will develop ahead of a
cold front across southern Iowa, where higher shear values are
likely. Storms will then propagate southward and perhaps
southwestward into the evening hours across northern Missouri and
then points south after sunset into the overnight hours. The
environment will be less supportive of severe potential with time
and with southern propagation, though storms across northern
Missouri will eventually form a line and support the potential for
60 to 70 mph wind gusts, and perhaps an isolated large hail
threat, early during the event. Additional storms will develop
ahead of the western extent of the broad west to east frontal
boundary, underneath a weak mid-level trough embedded within
northwest flow aloft. All said, storms should begin to form an MCS
through the late evening and overnight hours. Isolated strong
wind gusts and large hail are both possible during that time,
though the greatest potential for severe will remain north of
Highway 36 this evening. The other hazard to consider is flash
flooding potential as storm coverage expands. Storms should
progress south relatively quickly, though PWATS will approach 2
inches as moisture pools ahead of the frontal boundary and heavy
rainfall is likely as linear storms from northern Missouri begin
to merge with a developing MCS from northeast Kansas.

Additional off and on rain and storm chances will continue into
Friday and Saturday as the frontal boundary stalls over central
Missouri and additional shortwave energy advances overhead. Rain
chances will slowly come to an end by the late weekend, while
surface temps will increase back into the mid 80s by Tuesday.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 610 AM CDT THU AUG 29 2019

Surface winds will increase to 12 to 15 knots by the mid morning,
eventually slackening slightly by the late afternoon hours. The
main concern will be in the form of thunderstorms and potential
strong wind gusts late this evening into the overnight hours.
Brief reductions to ceiling heights and visibility are possible
beginning around 04Z, continuing through the remainder of the
forecast period into Friday morning. Timing may need to be
adjusted during the 18Z and 00Z issuances, though general thinking
is that a line of storms will approach the terminals from the
north, initially, later becoming more isolated to scattered in
nature between 09Z to 12Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Aug 29, 4:14 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
514 AM CDT Thu Aug 29 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
514 AM CDT Thu Aug 29 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are expected this evening and
overnight, mainly across far northern Missouri. Strong winds up to 60
mph are expected across that area, with winds up to 50 mph expected
down toward the I-70 corridor. Heavy rain may contribute to some
flash floodind across northeast Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for heavy rain will be possible on Saturday and
Saturday night. Flooding will be the primary concerns with the
Saturday activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 29, 9:01 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1001 AM CDT Thu Aug 29 2019

MOZ008-291530-
Schuyler MO-
1001 AM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCHUYLER COUNTY UNTIL
1030 AM CDT...

At 1000 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lancaster, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lancaster, Downing and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4046 9235 4056 9268 4057 9269 4056 9270
      4058 9270 4059 9272 4059 9267 4060 9235
TIME...MOT...LOC 1500Z 282DEG 39KT 4063 9264

CDB
Special weather statement, Aug 29, 9:27 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1027 AM CDT Thu Aug 29 2019

MOZ008-291600-
Schuyler MO-
1027 AM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCHUYLER COUNTY
UNTIL 1100 AM CDT...

At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Schuyler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 9235 4055 9249 4059 9249 4060 9235
TIME...MOT...LOC 1527Z 283DEG 25KT 4059 9243

CDB

The radar

The Des Moines radar (KDMX), 168 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 4 flash flood. Local standard time, as filed.

Hail, Schuyler

When
August 29, 10:10 AM CST to 10:11 AM CST
Where
Schuyler County, 0.53 mi W of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -92.530

Hail, Randolph

When
August 29, 2:00 PM CST to 2:01 PM CST
Where
Randolph County, 2.67 mi E of Moberly
Measured
1 in hail
Reported by
Public
Coordinates
39.420, -92.380

Thunderstorm Wind, Linn

When
August 29, 4:10 PM CST to 4:13 PM CST
Where
Linn County, 1.27 mi ESE of Marceline
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.710, -92.950

Several large tree limbs and a few trees were down across portions of Linn County near Marceline.

Hail, Grundy

When
August 29, 4:15 PM CST to 4:16 PM CST
Where
Grundy County, Trenton
Measured
1 in hail
Reported by
Public
Coordinates
40.080, -93.620

Thunderstorm Wind, Chariton

When
August 29, 4:56 PM CST to 4:59 PM CST
Where
Chariton County, 1.27 mi ENE of Salisbury
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
39.430, -92.800

Dispatch reported a tree down in Salisbury.

Hail, Harrison

When
August 29, 7:30 PM CST to 7:32 PM CST
Where
Harrison County, 0.87 mi SW of Bethany
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.260, -94.040

Flash Flood, Daviess

When
August 29, 7:37 PM CST to 8:37 PM CST
Where
Daviess County, 2.29 mi NE of Carlow to 4.46 mi WSW of Lock Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.898, -93.814

Water was over the roadway, causing a vehicle to stall. A passing motorist helped the person to safety.

Flash Flood, Harrison

When
August 29, 7:45 PM CST to 8:45 PM CST
Where
Harrison County, 0.5 mi NNE of Bethany Mem Arpt to 2.68 mi NW of Bethany
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.287, -93.996

Abnormal street flooding occurred in Bethany.

Thunderstorm Wind, Andrew

When
August 29, 8:29 PM CST to 8:32 PM CST
Where
Andrew County, 1.27 mi ESE of Helena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -94.650

A trained spotter reported a 60 mph wind.

Thunderstorm Wind, Buchanan

When
August 29, 8:48 PM CST to 8:51 PM CST
Where
Buchanan County, 0.53 mi E of (Stj)st Joseph Mem A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.910

ASOS reported 60 mph wind at St. Joseph.

Thunderstorm Wind, Andrew

When
August 29, 9:00 PM CST to 9:03 PM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.940, -94.830

There were reports of a roof collapsed onto the building. No injuries were reported.

Flash Flood, Nodaway

When
August 29, 9:10 PM CST to 10:10 PM CST
Where
Nodaway County, 3.29 mi S of Conception to 3.09 mi ENE of Barnard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.203, -94.683

Four to five inches of water was running over the road.

Flash Flood, Nodaway

When
August 29, 10:11 PM CST to 11:11 PM CST
Where
Nodaway County, 2.09 mi NW of Pumpkin Center to 2.58 mi ENE of Graham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.217, -94.903

Water was over the roadway, prompting MoDOT to close the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852450, 852451, 852454, 852452, 852458, 852453, 852446, 852447, 852456, 852457, 852455, 852448, 852449.